Montana, 2007

Wildfire in Montana, August 9 to 31, 2007

August 9 to 31, 2007 · NWS BYZ · 1 event in 1 county or zone

Two lightning caused wildfires began around Mill Creek, south of Livingston and Hicks Peak, with a second fire south of Big Timber near Wicked Creek. |The fire burned 28,600 acres from approximately August 9th to September 25th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Two lightning caused wildfires began around Mill Creek, south of Livingston and Hicks Peak, with a second fire south of Big Timber near Wicked Creek. As these two fires grew, they became known as the WH Complex.|The fire burned 28,600 acres from approximately August 9th to September 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 9, 2:16 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 2:16 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
316 PM MDT THU AUG 9 2007

.SHORT TERM...VALID FOR FRI AND SAT...

SHORT TERM CONCERNS REMAIN FIRE WEATHER TODAY AND FRIDAY...AND
COLD FRONTAL PASSAGE FRIDAY EVENING. WAVE MOVING INTO THE AREA
FROM LATER TONIGHT THE SOUTHWEST HAS RAISED CONCERN OVER
POTENTIAL FOR DRY THUNDERSTORMS. VERY DRY AIR REMAINS IN PLACE IN
THE LOWER LEVELS TODAY SO WILL SEE RELATIVE HUMIDITIES WELL DOWN
INTO THE LOWER TEENS TODAY. DESPITE THE LACK OF LOW LEVEL
MOISTURE...ENOUGH MOISTURE ALOFT TO HAVE PW VALUES ABOVE THREE
QUARTERS OF AN INCH. WILL SEE ISOLATED CONVECTION THIS AFTERNOON
OVER THE WEST AND ALONG AND EAST OF THE EASTERN SURFACE
LOW...WHICH WILL ACT AS A DRY LINE LATE IN THE DAY.

TONIGHT...CONVECTION DISSIPATES AS THE SUN GOES DOWN. SOME
LINGERING UPPER LEVEL SUPPORT FOR THUNDERSTORMS OVER THE NORTHWEST
CORNER OF THE FORECAST AREA AS WEAK IMPULSES MOVE THROUGH
INCREASINGLY STRONG SOUTHWEST FLOW THERE. LEFT IN LOW POPS THROUGH
THE LATE NIGHT TO COVER THIS. MODELS HINTING AT SOME STRONGER
WINDS DEVELOPING IN THE MOUNTAINS OVERNIGHT...WITH A HINT OF A
MOUNTAIN WAVE TYPE SIGNATURE IN THE BOUNDARY LAYER WIND FIELDS OVER
THE EASTERN BEARTOOTH MOUNTAINS...BEARS WATCHING FOR FIRE
CONCERNS...THIS WOULD KEEP A DOWNSLOPE WIND GOING OVERNIGHT
HOLDING RELATIVE HUMIDITIES DOWN...AND TEMPERATURES UP
OVERNIGHT...IN ADDITION TO THE PROBLEMS WITH WINDS IN GENERAL ON
ANY EXISTING FIRE CONCERNS.

FRIDAY WILL BE A PRE FRONTAL DAY...THUS EXPECT WARMER AND DRIER
CONDITIONS WITH INCREASING WESTERLY WINDS DURING THE DAY. HIGHS
WILL APPROACH 100 DEGREES IN PORTIONS OF THE CENTRAL AND EAST.
WITH MUCH WARMER AIR MOVING UP FROM THE SOUTH ALOFT...THINKING
THAT STRONGEST WINDS WILL REMAIN CAPPED FROM THE SURFACE...BUT MAY
SEE STRONGER WINDS IN THE HIGHER TERRAIN. COLD FRONT LOOKS TO HOLD
OFF UNTIL FRIDAY EVENING FOR THE WEST AND CENTRAL ZONES...LATE
NIGHT INTO SATURDAY MORNING FOR THE EAST. THERE ARE SOME STRONGER
WINDS FORECAST BEHIND THE FRONT. NAM AND GFS ARE SIMILAR WITH THE
FRONTAL TIMING...BUT DIFFER ON THE AMOUNT OF CONVECTION ASSOCIATED
WITH IT. THE GFS IS COMPLETELY DRY WHILE THE NAM/MET GOING WITH
HIGH CHANCE POPS WEST AND NORTH TOMORROW EVENING. SUB TROPICAL JET
DOES MERGE WITH THE NORTHERN JET OVER THE FORECAST AREA DURING
THE EVENING...STILL HAVE GOOD MID AND UPPER LEVEL MOISTURE BUT
LIMITED DOWN LOW. KEPT BROADBRUSH POPS THROUGH MIDNIGHT THEN
CONCENTRATED ACTIVITY MORE TO THE EAST.

FIRE POTENTIAL POSSIBLE THIS EVENING AND FRIDAY...FIRST WITH DRY
CONVECTION ASSOCIATED WITH WAVE COMING IN THIS EVENING IN THE SW
WHERE AIRMASS IS DRIEST...AND AGAIN WITH FRONTAL PASSAGE. PREFRONTAL
WEST WINDS AND LOW RELATIVE HUMIDITIES...AND COLD FRONT MOVING
INTO THE AREA FRIDAY EVENING. IF EVERYTHING COMES TOGETHER LONG
ENOUGH THE POTENTIAL IS THERE. GILSTAD

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

EXTENDED MODELS CONTINUED TO BE IN GOOD AGREEMENT THROUGH THE
PERIOD. PATTERN WILL FEATURE A SW FLOW ALOFT INTO MIDWEEK...THEN
AN UPPER RIDGE BUILDS OVER THE AREA AS AN UPPER LOW PUSHES TOWARD
THE PACIFIC COAST. GFS INDICATED THAT SHORTWAVES MOVING THROUGH
THE FLOW WILL BE ACCOMPANIED BY MOISTURE EACH PERIOD. THUS THE LOW
POPS THROUGH THE EXTENDED LOOKED FINE.

AT THE SURFACE...MODELS SHOWED COOL EAST FLOW SETTING UP OVER THE
AREA ON SAT WITH SURFACE HIGH SETTLING OVER THE REGION SAT NIGHT.
GFS SOUNDINGS SHOWED MIXING WILL BE LIMITED TO BELOW 700 MB. ALL
GUIDANCE SUPPORTED LOWERING THE HIGHS SO NUDGED THEM DOWN TOWARD
BIAS CORRECTED MOS. LOWERED MINS SAT NIGHT DUE TO HIGH PRESSURE
OVER THE AREA. ON SUN...850 MB THERMAL RIDGE WITH TEMPS OF AT
LEAST +30 DEG C BUILDS INTO AREA AS SURFACE HIGH SLIDES OFF TO THE E.
GUIDANCE SUPPORTED HIGHER TEMPS SO RAISED MAXES TOWARD BIAS
CORRECTED MOS. OTHERWISE...TEMPS LOOKED FINE WITH READINGS
SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. ARTHUR

&&

.AVIATION...

VRF CONDITIONS WILL PREVAIL.  ISOLATED STORMS WILL MOVE NORTH THIS
AFTERNOON AND EARLY EVENING GENERALLY WEST OF A LINE FROM SHR TO
BIL. THE STORMS WILL SLOWLY WORK EAST TO NEAR MLS AND BHK
OVERNIGHT. THE STORMS WILL BE HIGH BASED WITH THE STORMS HAVING
THE POTENTIAL FOR GUSTY WINDS THROUGH 03Z. NOT MUCH RAIN IS
EXPECTED WITH THE STORMS.  MOORE

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 061/095 055/083 058/094 063/095 063/091 062/089 063/091
    20/U    22/T    22/T    22/T    22/T    22/T    21/B
LVM 052/090 045/081 048/093 052/093 055/089 054/084 054/090
    22/T    32/T    22/T    22/T    22/T    22/T    22/T
HDN 060/099 055/089 058/099 060/099 062/099 060/098 060/097
    20/U    22/T    22/T    22/T    22/T    22/T    21/B
MLS 064/100 060/087 062/096 064/099 066/094 065/093 064/095
    02/T    22/T    22/T    20/U    22/T    22/T    21/B
4BQ 060/098 057/089 060/097 063/099 064/099 063/099 061/093
    22/T    22/T    22/T    22/T    22/T    22/T    21/B
BHK 059/098 057/086 057/091 060/095 061/092 060/093 060/091
    22/T    22/T    22/T    20/U    22/T    22/T    21/U
SHR 055/096 049/085 054/096 058/090 058/095 058/092 058/091
    20/U    22/T    22/T    22/T    22/T    22/T    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
      FRIDAY EVENING FOR ZONES 28>42-56>58-63>68.
WY...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
      FRIDAY EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 9, 3:26 PM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
426 PM MDT THU AUG 9 2007

MTZ028>042-056>058-063>068-WYZ098-099-102230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
426 PM MDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND DRY WEATHER COMBINED WITH INCREASED WESTERLY WINDS AND A
WIND SHIFT ASSOCIATED WITH A COLD FRONTAL PASSAGE WILL RESULT IN A
PERIOD OF CRITICAL FIRE WEATHER FRIDAY AFTERNOON AND EVENING. A
FIRE WEATHER WATCH HAS BEEN ISSUED...AND THOSE PLANNING OUTDOOR
ACTIVITIES SHOULD BE AWARE OF THE FIRE DANGER AND POTENTIAL FOR
RAPID WILDFIRE GROWTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Beartooth Foothills

When
August 9, 5:30 PM MST to August 31, 11:59 PM MST
Where
Beartooth Foothills forecast zone
Reported by
Park/Forest Service
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54300.